Explicit Deferred Correction Methods for Second-Order Forward Backward Stochastic Differential Equations

  • Jie Yang
  • Weidong Zhao
  • Tao Zhou


This is the second part of our series papers on the deferred correction method for forward backward stochastic differential equations. In this work, we extend our previous work in Tang et al. (Numer Math Theory Methods Appl 10(2):222–242, 2017) to solve second-order forward backward stochastic differential equations (2FBSDEs). More precisely, we propose a class of explicit deferred correction schemes for 2FBSDEs. The key feature is that the simple Euler scheme is used as an initialization. Then, by a simple deferred correction iteration scheme, one can obtain an approximated solution with very high accuracy. Yet in each iteration, the computational complexity is always comparable to the Euler solver. Numerical examples are presented to show the effectiveness of the proposed scheme. We believe that the scheme proposed in this work is promising when dealing with 2FBSDEs in moderate dimensions.


Deferred correction method Second-order forward backward stochastic differential equations Euler scheme High-order rate of convergence 

Mathematics Subject Classification

60H35 65C20 60H10 



  1. 1.
    Beck, C., Weinan, E., Jentzen, A.: Machine learning approximation algorithms for high-dimensional fully nonlinear partial differential equations and second-order backward stochastic differential equations. arXiv:1709.05963 (2018)
  2. 2.
    Bender, C., Denk, R.: A forward scheme for backward SDEs. Stoch. Process. Appl. 117, 1793–1812 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bouchard, B., Touzi, N.: Discrete-time approximation and Monte-Carlo simulation of backward stochastic differential equations. Stoch. Process. Appl. 111, 175–206 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bismut, J.M.: Conjugate convex functions in optimal stochastic control. J. Math. Anal. Appl. 44, 384–404 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cheridito, P., Soner, H.M., Touzi, N.: Small time path behavior of double stochastic integrals and applications to stochastic control. Ann. Appl. Probab. 15(4), 2472–2495 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cheridito, P., Soner, H.M., Touzi, N.: The multi-dimensional super-replication problem under gamma constraints. Ann. Inst. H. Poincaré Anal. Non Linéaire 22(5), 633–666 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cheridito, P., Soner, H.M., Touzi, N., Victoir, N.: Second-order backward stochastic differential equations and fully nonlinear parabolic PDEs. Commun. Pure Appl. Math. 60(7), 1081–1110 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dutt, A., Greengard, L., Rokhlin, V.: Spectral deferred correction methods for ordinary differential equations. BIT 40(2), 241–266 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Fahim, A., Touzi, N., Warin, X.: A probabilistic numerical method for fully nonlinear parabolic PDEs. Ann. Appl. Probab. 21(4), 1322–1364 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fu, Y., Zhao, W., Zhou, T.: Efficient sparse grid approximations for multi-dimensional coupled forward backward stochastic differential equations. Discrete Contin. Dyn. Syst. Ser. B 22(9), 3439–3458 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Guo, W., Zhang, J., Zhuo, J.: A monotone scheme for high dimensional fully nonlinear PDEs. Ann. Appl. Probab. 25(3), 1540–1580 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hansen, A., Strain, J.: Convergence Theory for Spectral Deferred Correction. University of California, Berkeley (2005)Google Scholar
  13. 13.
    Hansen, A., Strain, J.: On the order of deferred correction. Appl. Numer. Math. 61, 961–973 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kloeden, P.E., Platen, E.: Numerical Solution of Stochastic Differential Equations. Springer, Berlin (1992)CrossRefzbMATHGoogle Scholar
  15. 15.
    Layton, A., Minion, M.: Conservative multi-implicit spectral deferred correction methods for reacting gas dynamics. J. Comput. Phys. 194(2), 697–715 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Minion, M.L.: Semi-implicit spectral deferred correction methods for ordinary differential equations. Commun. Math. Sci. 1(3), 471–500 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Pardoux, E., Peng, S.: Adapted solution of a backward stochastic differential equation. Syst. Control Lett. 14, 55–61 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Peng, S.: Probabilistic interpretation for systems of quasilinear parabolic differential equations. Stoch. Stoch. Rep. 37, 61–74 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Pereyra, V.: Iterated deferred correction for nonlinear boundary value problems. Numer. Math. 11, 111–125 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Soner, H.M., Touzi, N., Zhang, J.: Wellposedness of second order backward SDEs. Probab. Theory Relat. Fields 153(1–2), 149–190 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Tang, T., Zhao, W., Zhou, T.: Deferred correction methods for forward backward stochastic differential equations. Numer. Math. Theory Methods Appl. 10(2), 222–242 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Zadunaisky, P.: A method for the estimation of errors propagated in the numerical solution of a system of ordinary differential equations. In: The Theory of Orbits in the Solar System and in Stellar Systems, vol. 25, p. 281 (1966)Google Scholar
  23. 23.
    Zhao, W., Chen, L., Peng, S.: A new kind of accurate numerical method for backward stochastic differential equations. SIAM J. Sci. Comput. 28, 1563–1581 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Zhao, W., Fu, Y., Zhou, T.: New kinds of high-order multistep schemes for coupled forward backward stochastic differential equations. SIAM J. Sci. Comput. 36(4), A1731–A1751 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Zhao, W., Wang, J., Peng, S.: Error estimates of the \(\theta \)-scheme for backward stochastic differential equations. Discrete Contin. Dyn. Syst. Ser. B 12(4), 905–924 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Zhao, W., Zhang, G., Ju, L.: A stable multistep scheme for solving backward stochastic differential equations. SIAM J. Numer. Anal. 48(4), 1369–1394 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Zhao, W., Zhang, W., Ju, L.: A numerical method and its error estimates for the decoupled forward-backward stochastic differential equations. Commun. Comput. Phys. 15(3), 618–646 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Zhao, W., Zhang, W., Ju, L.: A multistep scheme for decoupled forward–backward stochastic differential equations. Numer. Math. Theory Methods Appl. 9(2), 262–288 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Zhao, W., Zhou, T., Kong, T.: High order numerical schemes for second-order FBSDEs with applications to stochastic optimal control. Commun. Comput. Phys. 21(3), 808–834 (2017)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsShandong UniversityWeihaiChina
  2. 2.School of Mathematics and Institute of FinanceShandong UniversityJinanChina
  3. 3.LSEC, Institute of Computational Mathematics, Academy of Mathematics and Systems ScienceChinese Academy of SciencesBeijingChina

Personalised recommendations